Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 80, NWS Jackson, MS

September 5, 20186 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 5, 2018, 8:16 PM CDT for 6 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 8:16 PM CDT (01:16 UTC)
Expired
Sep 5, 2018, 11:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Choctaw County, MS, Grenada County, MS, Montgomery County, MS, Webster County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS54 KJAN 060116
FFWJAN
MSC007-019-043-097-155-159-060415-
/O.NEW.KJAN.FF.W.0080.180906T0116Z-180906T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
816 PM CDT WED SEP 5 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Choctaw County in central Mississippi...
  Grenada County in north central Mississippi...
  Eastern Attala County in central Mississippi...
  Southwestern Winston County in east central Mississippi...
  Western Webster County in north central Mississippi...
  Montgomery County in north central Mississippi...

* Until 1115 PM CDT.

* At 815 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Grenada, Duck Hill, Kilmichael, Gore Springs, Sweatman, Lodi,
  Poplar Creek, Zama, Elliott, Misterton, Embry, Weir, Ethel, French
  Camp and Mccool.

Additional rainfall amounts of two to three are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3387 8977 3387 8951 3372 8951 3372 8937
      3293 8916 3293 8941 3338 8965 3340 8965
      3340 8966 3363 8979 3368 8979 3368 8981
      3389 8992 3389 8977

$$

GRG
1 follow-up statement
512 
WGUS74 KJAN 060216
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
916 PM CDT WED SEP 5 2018

MSC007-019-043-097-155-159-060415-
/O.CON.KJAN.FF.W.0080.000000T0000Z-180906T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw MS-Grenada MS-Attala MS-Winston MS-Webster MS-Montgomery MS-
916 PM CDT WED SEP 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
WESTERN CHOCTAW...GRENADA...EASTERN ATTALA...SOUTHWESTERN WINSTON...
WESTERN WEBSTER AND MONTGOMERY COUNTIES...

At 915 PM CDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash flooding
is expected to begin shortly.

Some locations that will experience flooding include...
Grenada, Duck Hill, Kilmichael, Gore Springs, Sweatman, Lodi, Poplar
Creek, Zama, Elliott, Misterton, Embry, Weir, Ethel, French Camp and
Mccool.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3387 8977 3387 8951 3372 8951 3372 8937
      3293 8916 3293 8941 3338 8965 3340 8965
      3340 8966 3363 8979 3368 8979 3368 8981
      3389 8992 3389 8977

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 6:56 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 6:56 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
656 PM CDT Wed Sep 5 2018

...GORDON CONTINUES WEAKENING AND TRACKING NORTHWEST ACROSS WEST-
CENTRAL MISSISSIPPI...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Tropical Depression Gordon was noted on radar mid way between HKS
and GLH at 2330Z. Wind gusts have died down but widely scattered
SHRA were wrapping around the center and wl result in IFR/LIFR
conds at TAF sites tonight. Otherwise, MVFR cigs wl lower to
IFR/LIFR after midnight along with vsby restrictions. These conds
wl cont through 15Z Thu morning before gradually improving to VFR
conds by 21Z. Numerous SHRA with isold TSRA are expected over the
nw Thu aftn with scattered SHRA and isold TSRA expected elsewhere.
/22/

&&

.DISCUSSION...

Rest of this evening & tonight through Thursday: Overall main
focus in the near term continues to be the severe threat through
late afternoon to early evening & then the heavy rain & flash
flooding threat overnight.

Tropical Depression Gordon has continue to slowly drift across the
area today, leading to slow west-northwest progression. Due to the
very slow westward movement of the remnants of Gordon, expect
continued potential for brief tornadoes & gusty showers. Some
storms have exhibited these features already this afternoon so
will have to continue to monitor for any features as there is
~30kts effective bulk shear & ~150-200 m2/s2 effective SRH. In
addition, with high anomalous PWs & any training or convergent
feeder bands, some heavy rain & flash flooding potential will
continue into the evening. Expect these storms to slowly weaken
somewhat into the evening but the flash flooding potential to
continue into the overnight hours.

Expect remnants of Gordon to only slowly drift to the northwest
overnight, leading to continued moisture feed & transport with
nearly 340-345K+ 850 & 925mb Theta E. CAM & HREF guidance has
slowly begun to back off somewhat on the overall totals. HRRR
continues to show the convergent axis somewhere near & west of the
I-55 corridor while some other guidance is more confined to a
localized area. Still totals in some CAM/HREF guidance are in the
3-5 inch range. Right now, overall with high PWs & good moisture
convergence, it is hard to overall paint the exact area of heavy
rain. But it looks as though as Gordon slowly drifts northwest
into the ArklaMiss Delta overnight, convergence along the north &
eastern side could help rainfall totals pile up in these feeder
bands. Therefore, continued mention of 2-4 inches with locally
higher amounts being possible. Continued to advertise the
"Elevated" in the HWO/Graphics & Flash Flood watch for the Delta &
slowly drifting northwest into the overnight & early morning
hours on Thursday. Will have to monitor if that needs to be
expanded or not.

With high moisture lingering in the region, expect high rain
chances & lower temperatures towards raw guidance again on
Thursday. Expect some localized heavy rain potential to remain
across the ArkLaMiss Delta into midday while more storms will
redevelop into the afternoon. Right now, will have to keep a close
eye on any areas that received any heavier rainfall overnight &
into the morning. But with moisture convergence & overall column
of moisture depth decreasing, opted to not mention anything for
flash flooding in the graphics & HWO for now. In addition, shear
is somewhat relaxing but there could be around 15-20kts 0-2km &
0-3km bulk shear & slightly better lapse rates, couldn't rule out
a couple of stronger storms again on Thursday. However, tornado
potential remains to look less likely than today. /DC/

Thursday night through mid week next week:

By Thursday night, the remnants of Gordon will be well west of the
ArkLaMiss where it will begin to merge with an approaching shortwave
as it crosses the Plains. A left over convergence axis associated
with the remnants of Gordon will still exist over the western
portions of the region on Friday. This along would deep available
moisture will result in developing showers and storms mainly along
and west of the MS River.

As we get into the weekend, a front associated with the shortwave
that Gordon assimilated will begin to approach the region from the
west. The front is expected to move into the region on Sunday before
stalling. This frontal boundary will serve as a focus for showers
and storms through at least mid week. The best coverage of storms
will exist during the day time each day. Rain and storms will hold

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  86  71  90 /  63  57  28  32
Meridian      72  87  71  90 /  44  58  15  35
Vicksburg     71  87  72  91 /  51  64  46  49
Hattiesburg   73  86  71  89 /  40  70  19  42
Natchez       71  88  72  89 /  37  66  47  55
Greenville    72  84  71  88 /  84  84  48  47
Greenwood     72  85  72  90 /  74  64  30  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 10 PM CDT this evening for MSZ032-037-
     038-043>045-047>051-055-056.

     Flash Flood Watch through Thursday morning for MSZ019-025>028-
     035-036-040>042.

     Flash Flood Watch through Thursday afternoon for MSZ018-034.

LA...Flash Flood Watch until 10 PM CDT this evening for LAZ016.

     Flash Flood Watch through Thursday morning for LAZ007>009.

AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.

&&

JPM3/22/DC
Hazardous weather outlook, Sep 5, 3:52 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
352 PM CDT Wed Sep 5 2018

ARZ074-075-LAZ007>009-062100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...Tonight through Thursday

Rainfall tonight through Thursday associated with Gordon is
expected to result in flash flooding, particularly tonight in
portions of the Arklamiss Delta where rainfall amounts are
anticipated to range from 2 to 4 inches with locally higher
amounts not out of the question.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ018-019-025>027-034>036-040>042-062100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northwest Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...Tonight through Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Rainfall tonight through Thursday associated with Gordon is
expected to result in flash flooding, particularly tonight in
portions of the Arklamiss Delta where rainfall amounts are
anticipated to range from 2 to 4 inches with locally higher
amounts not out of the question.

(https://www.weather.gov/images/jan/graphicast/3.png)

As Gordon moves across the region, brief tornadoes and damaging
wind gusts in rain bands are possible into late this evening
across central to north-central and eastern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ029>033-038-039-043>046-049>052-056>058-062100-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Madison MS-
Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Smith-Jasper-
Clarke-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

As Gordon moves across the region, brief tornadoes and damaging
wind gusts in rain bands are possible into late this evening
across central to north-central and eastern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ028-037-062100-
Montgomery-Attala-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Rainfall tonight through Thursday associated with Gordon is
expected to result in flash flooding, particularly tonight in
portions of the Arklamiss Delta where rainfall amounts are
anticipated to range from 1 to 3 inches with locally higher
amounts not out of the question.

(https://www.weather.gov/images/jan/graphicast/3.png)

As Gordon moves across the region, brief tornadoes and damaging
wind gusts in rain bands are possible into late this evening
across central to north-central and eastern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-062100-
Richland-Madison LA-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight through Thursday

Rainfall tonight through Thursday associated with Gordon is
expected to result in flash flooding, particularly tonight in
portions of the Arklamiss Delta where rainfall amounts are
anticipated to range from 1 to 3 inches with locally higher
amounts not out of the question.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ023>026-MSZ047-048-053>055-059>066-072>074-062100-
Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
352 PM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 5, 3:15 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED SEP 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     6 ENE BROOKSVILLE       33.27N 88.49W
09/05/2018                   NOXUBEE            MS   EMERGENCY MNGR

            A FEW SMALL TREES SNAPPED ALONG UNION BLUFF
            RD, POSSIBLE TORNADO.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:41 AM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 4:41 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 7:41 AM CDTFlash Flood Warning EmergencyJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 7:43 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 8:58 AM CDTRiver Flood WarningJANCarroll, Leflore49 hr
Sep 6, 9:00 AM CDTRiver Flood WarningJANAttala, Holmes48 hr
Sep 6, 10:15 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 12:43 PM CDTFlash Flood WarningJANCarroll, Grenada, Holmes3 hr
Sep 6, 1:09 PM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 3:09 PM CDTSpecial Weather StatementJANLauderdale21 min
Sep 6, 4:23 PM CDTAreal Flood WarningJANGrenada3 hr
Sep 6, 5:08 PM CDTSpecial Weather StatementJANSimpson37 min
Sep 6, 5:36 PM CDTSpecial Weather StatementJANRankin24 min
Sep 6, 6:06 PM CDTSpecial Weather StatementJANRankin24 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.